The generalized almost resolvable cycle system problem

Abstract

Let (X, C) be a k-cycle system of order n, with vertex set X (of cardinality n) and collection of k-cycles C. Suppose n=kq+r where r<k. An almost parallel class of C is a collection of q=(n−r)/k pairwise vertex-disjoint k-cycles of C. Each almost parallel class thus will miss r of the n vertices in X. The k-cycle system (X,C) is said to be almost resolvable if C can be partitioned into almost parallel classes such that the remaining k-cycles are vertex disjoint. (These remaining k-cycles are referred to as a short parallel class.)

In this paper we (a) construct an almost resolvable 10-cycle system of every order congruent to 5 (mod 20), and (b) construct an almost resolvable 10-cycle system of order 41, thus completing the result that the spectrum for almost resolvable 10-cycle systems consists of all orders congruent to 1 or 5 (mod 20).

This is a preview of subscription content, access via your institution.

References

  1. [1]

    B. Alspach and H. Gavlas: Cycle decompositions of K n and K nI, J. Combin. Theory Ser. B 81 (2001), 77–99.

    Article  MATH  MathSciNet  Google Scholar 

  2. [2]

    B. Alspach, P. J. Schellenberg, D. R. Stinson and D. Wagner: The Oberwolfach problem and factors of uniform odd length cycles, J. Combin. Theory Ser. A 52 (1989), 20–43.

    Article  MATH  MathSciNet  Google Scholar 

  3. [3]

    I. J. Dejter, C. C. Lindner, M. Meszka and C. A. Rodger: Almost resolvable 4-cycle systems, J. Combin. Math. Combin. Computing 63 (2007), 173–182. Corrigendum/Addendum ibid. 66 (2008), 297–298.

    MATH  MathSciNet  Google Scholar 

  4. [4]

    C. C. Lindner, M. Meszka and A. Rosa: Almost resolvable cycle systems — an analogue of Hanani triple systems, J. Combin. Designs 17(5) (2009), 404–410.

    Article  MATH  MathSciNet  Google Scholar 

  5. [5]

    C. C. Lindner and C. A. Rodger: Design Theory, CRC Press (1997), 208 pp.

  6. [6]

    W. L. Piotrowski: The solution of the bipartite analogue of the Oberwolfach problem, Discrete Math. 97 (1991), 339–356.

    Article  MATH  MathSciNet  Google Scholar 

  7. [7]

    M. Šajna: Cycle decompsoitions III: complete graphs and fixed length cycles; J. Combin. Designs 10 (2002), 27–78.

    Article  MATH  Google Scholar 

  8. [8]

    S. A. Vanstone, D. R. Stinson, P. J. Schellenberg, A. Rosa, R. Rees, C. J. Colbourn, M. Carter and J. Carter: Hanani triple systems, Israel J. Math. 83 (1993), 305–319.

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Adams, P., Billington, E.J., Hoffman, D.G. et al. The generalized almost resolvable cycle system problem. Combinatorica 30, 617 (2010). https://doi.org/10.1007/s00493-010-2525-z

Download citation

Mathematics Subject Classification (2000)

  • 05B30
  • 05C38